Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 9 (2013), 025, 25 pages      arXiv:1208.0874

A Projection Argument for Differential Inclusions, with Applications to Persistence of Mass-Action Kinetics

Manoj Gopalkrishnan a, Ezra Miller b and Anne Shiu c
a) School of Technology and Computer Science, Tata Institute of Fundamental Research, 1 Homi Bhabha Road, Mumbai 400 005, India
b) Department of Mathematics, Duke University, Box 90320, Durham, NC 27708-0320, USA
c) Department of Mathematics, University of Chicago, 5734 S. University Avenue, Chicago, IL 60637, USA

Received August 07, 2012, in final form March 23, 2013; Published online March 26, 2013

Motivated by questions in mass-action kinetics, we introduce the notion of vertexical family of differential inclusions. Defined on open hypercubes, these families are characterized by particular good behavior under projection maps. The motivating examples are certain families of reaction networks – including reversible, weakly reversible, endotactic, and strongly endotactic reaction networks – that give rise to vertexical families of mass-action differential inclusions. We prove that vertexical families are amenable to structural induction. Consequently, a trajectory of a vertexical family approaches the boundary if and only if either the trajectory approaches a vertex of the hypercube, or a trajectory in a lower-dimensional member of the family approaches the boundary. With this technology, we make progress on the global attractor conjecture, a central open problem concerning mass-action kinetics systems. Additionally, we phrase mass-action kinetics as a functor on reaction networks with variable rates.

Key words: differential inclusion; mass-action kinetics; reaction network; persistence; global attractor conjecture.

pdf (500 kb)   tex (146 kb)


  1. Adleman L., Gopalkrishnan M., Huang M.D., Moisset P., Reishus D., On the mathematics of the law of mass action, arXiv:0810.1108.
  2. Anderson D.F., A proof of the global attractor conjecture in the single linkage class case, SIAM J. Appl. Math. 71 (2011), 1487-1508, arXiv:1101.0761.
  3. Anderson D.F., Global asymptotic stability for a class of nonlinear chemical equations, SIAM J. Appl. Math. 68 (2008), 1464-1476, arXiv:0708.0319.
  4. Anderson D.F., Shiu A., The dynamics of weakly reversible population processes near facets, SIAM J. Appl. Math. 70 (2010), 1840-1858, arXiv:0903.0901.
  5. Angeli D., De Leenheer P., Sontag E., A Petri net approach to persistence analysis in chemical reaction networks, in Biology and Control Theory: Current Challenges, Lect. Notes Contr. Inf., Vol. 357, Editors I. Queinnec, S. Tarbouriech, G. Garcia, S.I. Niculescu, Springer-Verlag, Berlin, 2007, 181-216, q-bio/0608019.
  6. Angeli D., De Leenheer P., Sontag E.D., Persistence results for chemical reaction networks with time-dependent kinetics and no global conservation laws, SIAM J. Appl. Math. 71 (2011), 128-146.
  7. Aubin J.P., Cellina A., Differential inclusions. Set-valued maps and viability theory, Grundlehren der Mathematischen Wissenschaften, Vol. 264, Springer-Verlag, Berlin, 1984.
  8. Banaji M., Mierczynski J., Global convergence in systems of differential equations arising from chemical reaction networks, J. Differential Equations 254 (2013), 1359-1374, arXiv:1205.1716.
  9. Craciun G., Dickenstein A., Shiu A., Sturmfels B., Toric dynamical systems, J. Symbolic Comput. 44 (2009), 1551-1565, arXiv:0708.3431.
  10. Craciun G., Nazarov F., Pantea C., Persistence and permanence of mass-action and power-law dynamical systems, SIAM J. Appl. Math. 73 (2013), 305-329, arXiv:1010.3050.
  11. Feinberg M., Chemical reaction network structure and the stability of complex isothermal reactors: I. The deficiency zero and deficiency one theorems, Chem. Eng. Sci. 42 (1987), 2229-2268.
  12. Feinberg M., Complex balancing in general kinetic systems, Arch. Rational Mech. Anal. 49 (1972), 187-194.
  13. Feinberg M., Lectures on chemical reaction networks, unpublished lecture notes, 1979, available at
  14. Freedman H.I., Moson P., Persistence definitions and their connections, Proc. Amer. Math. Soc. 109 (1990), 1025-1033.
  15. Gopalkrishnan M., Miller E., Shiu A., A geometric approach to the global attractor conjecture, in preparation.
  16. Horn F., The dynamics of open reaction systems, in Mathematical Aspects of Chemical and Biochemical Problems and Quantum Chemistry (Proc. SIAM-AMS Sympos. Appl. Math., New York, 1974), SIAM-AMS Proceedings, Vol. 8, Amer. Math. Soc., Providence, R.I., 1974, 125-137.
  17. Horn F., Jackson R., General mass action kinetics, Arch. Rational Mech. Anal. 47 (1972), 81-116.
  18. Irwin M.C., Smooth dynamical systems, Pure and Applied Mathematics, Vol. 94, Academic Press Inc., New York, 1980.
  19. Lee J.M., Introduction to smooth manifolds, Graduate Texts in Mathematics, Vol. 218, Springer-Verlag, New York, 2003.
  20. Pantea C., On the persistence and global stability of mass-action systems, SIAM J. Math. Anal. 44 (2012), 1636-1673, arXiv:1103.0603.
  21. Savageau M.A., Biochemical systems analysis: I. Some mathematical properties of the rate law for the component enzymatic reactions, J. Theor. Biol. 25 (1969), 365-369.
  22. Siegel D., Johnston M.D., A stratum approach to global stability of complex balanced systems, Dyn. Syst. 26 (2011), 125-146, arXiv:1008.1622.

Previous article  Next article   Contents of Volume 9 (2013)